Alert archive / Pennsylvania / River Flood Warnings in 2009

River Flood Warning 1, NWS State College, PA

March 9, 2009Elk County, Pennsylvania

NWS State College, PA issued this river flood warning at Mar 9, 2009, 6:57 AM EDT for Elk County, Pennsylvania. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 6:57 AM EDT (10:57 UTC)
Expired
Mar 9, 2009, 2:58 PM EDT
In force
8 hr
Issued by
NWS State College, PA
Flood severity
Minor

County Elk County, PA

The radar

The State College radar (KCCX), 78 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clarion River at Johnsonburg (JHNP1). The gauge peaked at 7.82 ft at Mar 9, 2009, 7:00 AM EDT.

actionminormoderatemajor4681003/0903/10
Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03028500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:10 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 9, 5:10 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT MON MAR 9 2009

.SYNOPSIS...
A SHARP COLD FRONT WILL SWEEP EAST ACROSS THE COMMONWEALTH
THIS MORNING...WITH STRONG WESTERLY WINDS DEVELOPING IN ITS WAKE.
THE GUSTY WINDS WILL GRADUALLY SUBSIDE TONIGHT AS HIGH PRESSURE
MOVES IN FROM THE WEST. THE HIGH WILL LIFT NORTHEAST ON
TUESDAY...YIELDING TO A DEVELOPING WEST-EAST FRONTAL SYSTEM
STRETCHING ACROSS THE MID MISSISSIPPI AND OHIO VALLEY. THIS SYSTEM
WILL BRING PERIODS OF RAIN THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SHARP COLD FRONT...ASSOC WITH AN OCLD LOW MOVG INTO WRN NY
STATE...WILL CONTINUE TO SWEEP EWD ACROSS CENTRAL PENN THIS
MORNING. 6HR SFC PRESSURE RISES OF 6-9MB COMBINED WITH STG CAA
WILL AID IN MIXING DOWN +1-2SD ABOVE NORMAL WLY /+U/ 850MB WINDS
/40-50KTS PER THE NAM/. WILL CONTINUE WIND ADVY FOR THE ENTIRE
CWA...ALTHOUGH FEEL THAT THE STRONGEST WIND GUSTS WILL BE
CONCENTRATED ACROSS THE SCENT MTNS/LAUREL HIGHLANDS...THEN SPREAD
EWD INTO THE LWR SUSQ VLY SHORTLY AFTER SUNRISE. HAVE TWEAKED THE
TIMING OF THE WIND ADVY TO BETTER REFLECT CURRENT FROPA POSITION
AND SUBSEQUENT EWD MOVEMENT. STRONG MID/UPPER LVL FORCING ALONG
WITH ELEVATED INSTABILITY CONTINUES TO PRODUCE SCT SHRA/ISOLD TSRA
AHEAD OF THE FNT...BUT EXPECT THIS ACTIVITY WEAKEN AND EXIT THE
CWA AROUND 12Z. THE AREA WILL TRANSITION TO A BLUSTERY POST-
FRONTAL REGIME BEHIND THE FRONT BY THIS AFTN...WITH SOME OCNL
UPSLOPE RAIN OR SNOW SHOWERS PSBL ACROSS THE WESTERN ALLEGHENIES.
A SECONDARY LOW WILL DEVELOP OFF THE MID ATLC COAST LATER
TODAY...AND MAY KEEP THE WINDS GUSTY ACROSS THE SERN ZONES THROUGH
THIS EVE.

WINDS WILL GRADUALLY SUBSIDE TONIGHT AS HIGH PRESSURE QUICKLY
MOVES OVERHEAD...REACHING NEW ENGLAND BY EARLY TUE MORNING. EXPECT
MID AND HIGH LEVEL CLOUDS TO BE ON THE INCREASE AFTER MIDNIGHT IN
ADVANCE OF A WARM FRONT SURGING NEWD THROUGH THE OH VLY.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
MODELS SHOW A SIMILAR SYNOPTIC SET-UP TAKING SHAPE AGAIN FROM THE
NATIONS MIDSECTION EWD THROUGH THE OH VLY AND INTO THE
NORTHEAST...AS A VIGOROUS S/WV EJECTS NEWD THROUGH THE PLAINS AND
INTO THE WRN GRT LKS BY TUE NIGHT. AN ACTIVE WARM FRONT WILL LIFT
NWD FROM THE MID SOUTH AND INTO THE OH VLY DURING THE DAY
TUESDAY. DEEP SWLY FLOW ORIGINATING FROM THE GOMEX WILL TRANSPORT
HI PW AIR OVERTOP THE E-W ORIENTED BAROCLINIC ZONE...RESULTING IN
MOD TO HVY RNFL FROM THE UPR OH VLY/LWR GRT LKS EWD ACROSS NCENT
PA. SREF IS SHOWING LO LVL MSTR FLUX AND PWS ANOMS SEVERAL SD
ABOVE NORMAL IN THIS AREA. 24HR QPF /THRU 12Z WED/ PLACES ANOTHER
THREE QUARTERS TO AN INCH ACROSS THE UPPER/LOWER ALLEGHENY BASIN
INTO NRN PORTIONS OF THE WEST BRANCH SUSQ BASIN. THE LO LVL BNDRY
WILL LIFT SLOWLY TO THE NORTH TUE NGT...BCMG ORIENTED IN A MORE
SW-NE FASHION...AS A DEEP CYCLONE MOVES ACROSS THE MID MS VLY AND
INTO THE UPR GRT LKS BY 12Z WED. A POWERFUL TRAILING CLD FNT WILL
PLOW ACROSS THE REGION WED PRODUCING ADDNL LGT/MOD RNFL. MUCH
COOLER TEMPS ARE ANTICIPATED ON TUE DUE TO CAD...BUT TEMPS SHOULD
REBOUND INTO WED AHEAD OF THE FRONT.

MUCH COLDER AIR WILL MOVE INTO THE REGION IN THE WAKE OF THE MID
WEEK FROPA...WITH TEMPS FALLING SEVERAL DEGS BLW NORMAL TO ROUND
OUT THE WORK WEEK. HOWEVER...IT WILL BE A DRY SECOND HALF OF THE
WEEK COURTESY OF A STG ANTICYCLONE EXTENDING EWD FROM THE UPPER
PLAINS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MODERATING TEMPS AND MAINLY DRY CONDS WILL PERSIST INTO THE
WEEKEND. MDLS INDICATE A SPLIT FLOW ACROSS THE CONUS WITH AN
ACTIVE SRN STREAM. MADE NO SIG CHANGES TO THE PREVIOUS FCST
BEYOND THUR.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
COLD FRONT PROGRESSING ACROSS CENTRAL PA EARLY THIS MORNING WILL
EXIT TO THE EAST BY SUNRISE.  STEADIEST RAIN HAS MOVED EAST...BUT
INSTABILITY BEHIND THE FRONT IN THE DRY SLOT WILL KEEP SCATTERED
SHOWERS IN THE FORECAST THROUGH MID MORNING...AND EVEN SOME RUMBLES
OF THUNDER IN THE NORTHERN TIER.  BIGGER STORY WILL BE THE WIND
SHIFT TO THE SW/W AND ASSOCIATED INCREASE IN WIND SPEEDS.  THIS
ALREADY STARTING IN W PA...AND WILL SPREAD ACROSS THE STATE THROUGH
12Z.  SFC WIND SPEEDS WILL BE IN THE 15-25 MPH RANGE WITH GUSTS UP
TO 40 MPH.  WIND SPEEDS WILL BE A BIT LIGHTER ALONG THE NORTHERN
TIER.  MOST LOCATIONS WILL REMAIN VFR TODAY...BUT KBFD/KJST WILL SEE
MVFR CIGS RETURN FOR SEVERAL HOURS MAINLY THIS MORNING.

WINDS DIMINISH QUICKLY BY EARLY EVENING AS GRADIENT WEAKENS AND HIGH
PRESSURE BUILDS IN.  NEXT SYSTEM ARRIVES QUICKLY ON TUESDAY BRINGING
POTENTIAL FOR REDUCTIONS IN CIGS/VSBYS WITH A SWATH OF RAIN LASTING
INTO WED.

THU AND FRI...HIGH PRESSURE BUILDS IN AT THE SURFACE WITH ZONAL FLOW
ALOFT...SO VFR CONDS WITH GOOD FLYING CONDITIONS.

&&

.HYDROLOGY...
RAINFALL BRINGING RISES IN SOME AREA CREEKS AND RIVERS.
WILLIAMSPORT EXPECTED TO GO ABOVE CAUTION STAGE DURING THE MID
AFTERNOON.  CEDAR RUN ON PINE CREEK WILL APPROACH CAUTION STAGE THIS
MORNING.  RIDGWAY AND JOHNSONBURG ON THE CLARION RIVER ARE ABOVE
CAUTION STAGE EARLY THIS MORNING...BUT SHOULD BE STEADY OR SLOWLY
FALLING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR PAZ027-028-036-037-041-042-046-049>053-056>059-
063>066.
WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR PAZ004>006-
010>012-017>019-024>026-033>035-045.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL/GARTNER
AVIATION...RXR
HYDROLOGY...RXR
Hazardous weather outlook, Mar 9, 3:26 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 AM EDT MON MAR 9 2009

PAZ004>006-010>012-017>019-024>026-033>035-045-100730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-SOUTHERN CLINTON-
326 AM EDT MON MAR 9 2009

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-100730-
MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
326 AM EDT MON MAR 9 2009

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:36 AM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean, Warren3 hr
Mar 9, 6:57 AM EDTRiver Flood WarningCTPElk4 hr

Nearby

River Flood Warnings in Pennsylvania, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.